MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS INSERT "HICURA", 5 X 330, JOHANN, BIPOLAR; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR (HANDLES, SHAFTS, JAWS INSERTS

OLYMPUS WINTER & IBE GMBH JAWS INSERT "HICURA", 5 X 330, JOHANN, BIPOLAR; HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR (HANDLES, SHAFTS, JAWS INSERTS
Model Number WA69410M
Medical Device Problem Codes Break (1069); Fracture (1260); Material Fragmentation (1261); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the user's experience and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during a therapeutic laparoscopic ovarian tumor resection procedure, when the bipolar forceps were removed from the patient and wiped by a nurse, it was noticed that the white insulation at the distal end of the jaws insert was broken off and missing.The surgeon assessed it as unlikely that a fragment may have fallen into the patient but it could not be excluded completely.However, the intended procedure was completed using the same set of equipment and there was no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
The suspect medical device was returned to the manufacturer for evaluation/investigation.The evaluation/investigation confirmed that the ceramic axis connecting the two jaws and the insulating body located between the jaws is damaged, presumably by hf current flashover/arcing resulting from unintended contact with another surgical instrument.Furthermore, the insulating body is frayed as a result of frequent reprocessing.Therefore, the damage found was attributed to us error.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the jaws insert without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.

Brand Name
JAWS INSERT "HICURA", 5 X 330, JOHANN, BIPOLAR
Common Device Name
HAND INSTRUMENTS, STANDARD, BIPOLAR AND MONOPOLAR (HANDLES, SHAFTS, JAWS INSERTS
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg 22045
GM  22045
MDR Report Key12323916
Report Number9610773-2021-00227
Device Sequence Number4507765
Product Code GEI
UDI-Device Identifier04042761079976
UDI-Public04042761079976
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K140624
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA69410M
Device Catalogue NumberWA69410M
Device Lot Number193W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/10/2021
Supplement Date Received by Manufacturer10/20/2021
Initial Report FDA Received Date08/16/2021
Supplement Report FDA Received Date10/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS SHAFT "HICURA", 5 X 330, BIPOL. (WA69400M); OLYMPUS SHAFT "HICURA", 5 X 330, BIPOL. (WA69400M)